MAUDE Adverse Event Report: STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY TREVO NXT 6MM X 37MM - US; NEUROVASCULAR MECHANICAL THROMBECTOMY DEVICE FOR ACUTE ISCHEMIC STROKE TREATMENT

STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY TREVO NXT 6MM X 37MM - US; NEUROVASCULAR MECHANICAL THROMBECTOMY DEVICE FOR ACUTE ISCHEMIC STROKE TREATMENT
Catalog Number 90315
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Vasoconstriction (2126); Foreign Body In Patient (2687)
Date of Event 08/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H3 other text : the device is not available to the manufacturer.
 
Event or Problem Description
It was reported that during the acute ischemic stroke procedure where the mca (middle cerebral artery) was occluded, physician felt resistance while advancing and retracting the subject stent retriever inside the microcatheter shaft.While retraction under aspiration, the subject stent retriever detached from the delivery wire.The subject stent retriever was kinked and narrowed in the vessel.Physician tried to retrieve the subject stent retriever but was left inside the patient's anatomy.M1 vessel remained occluded and dyna ct revealed a bleed post procedure.Physician was not certain if the bleeding was caused by the subject stent retriever.Vasospasm was also noted during the procedure.Patient's anatomy was very tortuous.Physician gave integrilin at the end of the procedure.The procedure was not completed successfully and the patient is still in icu.No additional information available.
 
Event or Problem Description
 
Additional Manufacturer Narrative
D4 catalog # - corrected from 91315 to 90315.There are controls in the manufacturing process to ensure the product met specifications upon release.The subject device is not available; therefore, functional testing as well as visual testing cannot be performed.The reported event is covered in the device directions for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.The reported event could not be confirmed and it cannot be confirmed that the device met specification, as the device was not returned.It was reported that the stent retriever detached from the delivery wire when the physician was retracting it under aspiration.The stent retriever was kinked and narrowed in the vessel and was left in the m1.M1 vessel remained occluded and dyna computed tomography (ct) revealed a bleed.As per the additional information, resistance was experienced during advancement or retraction of the retriever, vasospasm was noted during the procedure, the patients anatomy was very tortuous, resistance was noted advancing stent retriever to middle cerebral artery (mca) and resistance noted at retrieval.An attempt was made to withdraw the retriever with integrated clot back through the microcatheter/ aspiration catheter and the retriever was rotated or torqued.The device was not returned for analysis.Based on a review of all available information there are factors which may have caused or contributed to the retriever core wire fracturing, namely, resistance during advancement/retrieval, vasospasm, tortuous anatomy, attempting to withdraw the retriever/clot back through the microcatheter and rotation/torqueing of the retriever.It is probable that one, or a combination of these factors caused the retriever core wire to fracture.An assignable cause of procedural factors will be assigned to the reported retriever core wire broken during use, retriever shaped section damage, un-retrieved device fragments and retriever difficult/unable to go through catheter shaft, as the issue is associated with a product that meets stryker design and manufacture specifications and was used in according with the dfu but due to procedural and/or anatomical factors during use, the product performance was limited.It cannot be definitively determined if the patient hemorrhage and vasospasm were caused by the subject device.The reported patient hemorrhage and vasospasm are known physiological effect of the procedure and/or patient condition noted with the directions for use, product labeling and/or risk documentation files, therefore a assignable cause of anticipated procedural complication will be assigned to the reported patient hemorrhage, blood loss without sequelae and patient vasospasm serious.
 
Additional Manufacturer Narrative
There are controls in the manufacturing process to ensure the product met specifications upon release.During visual/microscopic inspection, the core wire was seen to be broken at the distal end of the device, with two break points identified: the first approximately 189.5cm from the proximal end and the second one approximately 193 cm from the proximal end.The polymer jacket was removed, and the break points were imaged.The retriever shaped section was not returned.The insertion tool was not returned.Functional inspection was not carried out due to the damage noted to the device.The reported event is covered in the device directions for use (dfu).As well, the risk of the reported event is documented in the risk documentation and there are current controls to mitigate the risk of the as reported event.The reported retriever core wire broken during use was confirmed.The reported patient hemorrhage, blood loss without sequelae and patient vasospasm serious could not be confirmed as the event is procedure/patient related.The reported event un-retrieved device fragments, retriever shaped section damage and retriever difficult/unable to go through catheter shaft could not be duplicated during device analysis; however, the analysis results are consistent with the reported event.It was reported that the subject stent retriever detached from the delivery wire when the physician was retracting it under aspiration.The subject stent retriever was kinked and narrowed in the vessel and was left in the m1.M1 vessel remained occluded and dyna ct revealed a bleed.As per the additional information, resistance was experienced during advancement or retraction of the retriever, vasospasm was noted during the procedure, the patients anatomy was very tortuous, resistance was noted advancing subject stent retriever to mca and resistance noted at retrieval.An attempt was made to withdraw the retriever with integrated clot back through the microcatheter/ aspiration catheter and the retriever was rotated or torqued.The device was returned for analysis and the core wire was confirmed to be fractured in two locations.The retriever shaped section was not returned.Based on a review of all available information there are multiple factors which may have caused or contributed to the retriever core wire fracturing, namely, resistance during advancement/retrieval of the retriever, vasospasm, tortuous anatomy, attempting to withdraw the retriever/clot back through the microcatheter and rotation/torqueing of the retriever during retraction.It is probable that one, or a combination of these factors caused the retriever core wire to fracture and may also be responsible for the subsequent hemorrhage.While the associated patient harms patient hemorrhage, blood loss without sequelae and patient vasospasm serious are anticipated in nature and documented as so in the device directions for use, in this case it is probable that the difficulties experienced during the clinical procedure may have caused or contributed to the patient harms.An assignable cause of procedural factors will be assigned to the as reported as well as the analyzed events of retriever core wire broken during use and to as reported events of retriever shaped section damage, un-retrieved device fragments, patient hemorrhage, blood loss without sequelae, retriever difficult/unable to go through catheter shaft and patient vasospasm serious.As the issue is associated with a product that meets stryker design and manufacture specifications and was used in according with the dfu but due to procedural and/or anatomical factors during use, the product performance was limited.
 
Event or Problem Description

Brand Name
TREVO NXT 6MM X 37MM - US
Common Device Name
NEUROVASCULAR MECHANICAL THROMBECTOMY DEVICE FOR ACUTE ISCHEMIC STROKE TREATMENT
Manufacturer (Section D)
STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY
4870 west 2100 south
salt lake city UT 84120
Manufacturer (Section G)
STRYKER NEUROVASCULAR-UTAH-SALT LAKE CITY
4870 west 2100 south
salt lake city UT 84120
Manufacturer Contact
tara lopez
47900 bayside parkway
fremont, CA 94538
5104132500
MDR Report Key17600495
Report Number3012931345-2023-00194
Device Sequence Number6283844
Product Code POL
UDI-Device Identifier07613327500677
UDI-Public07613327500677
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K200117
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/15/2024
Device Catalogue Number90315
Device Lot Number0000173684
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/03/2023
Supplement Date Received by Manufacturer08/29/2023
10/30/2023
Initial Report FDA Received Date08/22/2023
Supplement Report FDA Received Date09/12/2023
11/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RED72 ASPIRATION CATHETER (PENUMBRA).; TRAK 21 MICROCATHETER (STRYKER).
Outcome Attributed to Adverse Event Other; Required Intervention; Hospitalization;
Patient SexUnknown